South Dakota, 2021

Hail in South Dakota, August 30, 2021

August 30, 2021 · NWS UNR · 8 events in 3 counties and zones

A supercell thunderstorm developed over the Nemo area and tracked south-southeast along the eastern slopes of the Black Hills and over far southwestern South Dakota before weakening. The storm produced very large hail to near baseball size in a few areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over the Nemo area and tracked south-southeast along the eastern slopes of the Black Hills and over far southwestern South Dakota before weakening. The storm produced very large hail to near baseball size in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 1:27 PM MST, 43 minutes earlier.

Area forecast discussion, Aug 30, 1:27 PM MST, 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
227 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1107 AM MDT Mon Aug 30 2021

MVFR cigs over southern SD will continue to quickly dissipate.
Scattered strong/severe storms with local IFR conditions may
develop over the Black Hills later this afternoon and move
east/southeast onto the SD Plains into the evening. Other storms
may develop this evening over NW SD. Outside of storms, VFR
conditions expected this afternoon and overnight.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across
northeastern WY tomorrow behind a dryline. Relative humidity
values will fall into the single digits as temperatures climb into
the low to mid 90s. Confidence in the strength of winds behind the
dryline remains relatively low; thus, have maintained the Fire
Weather Watch at this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...JC
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 4:31 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Lawrence

When
August 30, 2:10 PM MST
Where
Lawrence County, 5 mi SW of Nemo
Measured
1 in hail
Reported by
Public
Coordinates
44.139, -103.571

Hail, Pennington

When
August 30, 2:30 PM MST
Where
Pennington County, 2 mi ENE of Silver City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.091, -103.533

Hail, Pennington

When
August 30, 3:14 PM MST to 3:18 PM MST
Where
Pennington County, Hill City
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
43.930, -103.580

Hail, Pennington

When
August 30, 3:25 PM MST
Where
Pennington County, 1 mi E of Hill City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.930, -103.560

Hail, Pennington

When
August 30, 3:30 PM MST
Where
Pennington County, 3 mi SE of Hill City
Measured
2.75 in hail
Reported by
Public
Coordinates
43.899, -103.537

Hail caused considerable damage at the Mount Rushmore KOA Campground.

Hail, Custer

When
August 30, 3:56 PM MST
Where
Custer County, 7.29 mi ESE of Custer Co Arpt
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
43.700, -103.480

Hail, Custer

When
August 30, 4:35 PM MST
Where
Custer County, 7 mi SW of Fairburn
Measured
1 in hail
Reported by
Public
Coordinates
43.618, -103.309

Hail, Custer

When
August 30, 5:05 PM MST
Where
Custer County, 7 mi SSE of Fairburn
Measured
1 in hail
Reported by
Public
Coordinates
43.596, -103.156

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972419, 972420, 972422, 972423, 972424, 972421, 972427, 972428.